Michigan, 2008

Damaging Winds in Michigan, August 23, 2008

August 23, 2008 · NWS APX · 6 events in 4 counties and zones

A line of thunderstorms developed along and ahead of a cold front moving across Northern Michigan. The squall line produced isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms developed along and ahead of a cold front moving across Northern Michigan. The squall line produced isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 23, 10:41 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 23, 10:41 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1141 AM EDT SAT AUG 23 2008

.SYNOPSIS...ISSUED 701 AM...A COLD WILL CONTINUE ITS TRACK EASTWARD
ACROSS NORTHERN MICHIGAN TODAY WITH A NARROW BAND OF SHOWERS AND
THUNDERSTORMS. IN THE WAKE OF THE FRONT TONIGHT...MUCH COOLER AND
LESS HUMID AIR WILL SURGE INTO NORTHERN MICHIGAN. HIGH PRESSURE WILL
THEN BUILD INTO NORTHERN MICHIGAN ON SUNDAY...AND PROVIDE A PERIOD
OF QUIET AND PLEASANT WEATHER HEADING INTO THE EARLY PART OF NEXT
WEEK.

&&

.SHORT TERM...ISSUED 1141 AM...PUT NUMEROUS SHOWERS AND
THUNDERSTORMS IN THE ZONES AND NOWCASTS AS THE LINE HAS SOLIDIFIED.
WITH THE FREEZING LEVELS ABOVE 14500FT, NOT EXPECTING HAIL. SHEAR
ISNT REAL GREAT EITHER, SO WINDS SHOULD BE WELL BELOW SVR CRITERIA,
BUT CANT RULE OUT A PULSE STORM. RAINFALL FROM SPOTTERS HAS BEEN
ABOUT 1/2 INCH AN HOUR.

LUTZ

&&

.LONG TERM...ISSUED 336 AM...THE FRONTAL BOUNDARY WILL SLIP THROUGH
THE AREA EARLY TONIGHT WITH DRIER AIR FILTERING INTO THE REGION.
HOWEVER...A SECOND WAVE WILL DROP THROUGH NORTHERN MICHIGAN ON
SUNDAY...USHERING IN A STRONGER SURGE OF COOLER AIR. MODELS STILL
HAVE A LOT OF DISCREPANCY ON EXACTLY HOW COLD THINGS GET...BUT IT
SHOULD BE A BRIEF SHOT OF REALLY COOL AIR (850MB TEMPS  +4C) THAT
IT WILL BE TOUGH TO REALLY GET LAKE EFFECT PROCESSES
GOING...ESPECIALLY GIVEN THE TIMING DURING THE PEAK HEATING PART OF
THE DAY (SUNDAY AFTERNOON). GOING TO LEAVE THE MENTION OF SPRINKLES
ACROSS EASTERN UPPER MICHIGAN TO ACCOUNT FOR THE POSSIBILITY OF LAKE
EFFECT PROCESSES...BUT BELIEVE MOST PLACES WILL REMAIN DRY.

HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND WILL PROVIDE
SEASONABLE WEATHER THROUGH TUESDAY...WITH VERY COOL NIGHTS (40S) AND
PLEASANT DAYS (HIGHS 70S). ALSO GOING TO SEE AN EXTENDED PERIOD OF
CLOUD FREE SKIES FROM SUNDAY NIGHT THROUGH TUESDAY. THIS WILL
PERHAPS BE ONE OF THE NICER STRETCHES OF WEATHER WE HAVE SEEN THIS
SUMMER.

KAS

&&

.MARINE...ISSUED 1141 AM...WINDS ACROSS NORTHERN LAKE MICHIGAN
CONTINUE TO GUST OVER 20 KNOTS. WINDS MAY COME UP ON THE LAKE HURON
SIDE OF THINGS. WILL HAVE TO LOOK THAT OVER, BUT WILL LEAVE THAT
DOWN FOR NOW.

LUTZ

&&

.AVIATION...ISSUED 701AM...FOR 12Z TAFS...A COLD FRONT WILL PRODUCE
A PERIOD OF MVFR CONDITIONS ACROSS NORTHERN MICHIGAN EARLY THIS
MORNING ALONG WITH A NARROW BAND OF SHOWERS AND THUNDERSTORMS. THIS
ACTIVITY WILL PUSH INTO KPLN/KTVC THIS MORNING...THEN REACH KAPN
THIS AFTERNOON. CONDITIONS WILL RETURN TO VFR AS THE COLD FRONT
EXITS THIS EVENING AND WINDS BECOME WESTERLY...THEN NORTHWESTERLY
TONIGHT.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ341-
     342-344>346.

LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 23, 10:20 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SAT AUG 23 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1120 AM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE MOVING AHEAD OF AN APPROACHING COLD FRONT
ACROSS NORTHERN MICHIGAN. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED
TODAY...A FEW STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH THIS
AFTERNOON ACROSS NORTHEAST LOWER MICHIGAN.

THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE
MICHIGAN COASTLINE...MAINLY ALONG US-2 WEST OF ST IGNACE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON
THURSDAY AND FRIDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

KAS/LUTZ

The radar

The NCL Michigan radar (KAPX), 63 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presque Isle

When
August 23, 11:50 AM EST
Where
Presque Isle County, 0.69 mi N of Onaway
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
45.360, -84.230

A weighted picnic table was blown into the side of a house. Part of the table penetrated the siding and sheeting of the home, and entered some cabinetry.

Thunderstorm Wind, Montmorency

When
August 23, 12:42 PM EST
Where
Montmorency County, 4.66 mi NNW of Hillman Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
45.137, -83.981

A large tree was blown down near Long Lake.

Thunderstorm Wind, Iosco

When
August 23, 2:58 PM EST
Where
Iosco County, 0.49 mi W of Hale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.380, -83.810

A few trees were downed.

Thunderstorm Wind, Iosco

When
August 23, 3:20 PM EST
Where
Iosco County, 6.5 mi W of (Osc)wurtsmith Afb O
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.413, -83.499

A few trees were downed in Wilber Township.

Thunderstorm Wind, Iosco

When
August 23, 3:45 PM EST
Where
Iosco County, 0.69 mi S of Au Sable
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.410, -83.330

A trained spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Gladwin

When
August 23, 3:50 PM EST
Where
Gladwin County, 2.02 mi S of Beaverton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.851, -84.485

Two large trees blown down between Dale and Gurnsey Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126458, 126459, 126461, 126462, 126463, 126460.